• Previous Article
    A new numerical method for level set motion in normal direction used in optical flow estimation
  • DCDS-S Home
  • This Issue
  • Next Article
    Computational study of immersed boundary - lattice Boltzmann method for fluid-structure interaction
March  2021, 14(3): 835-850. doi: 10.3934/dcdss.2020387

Traveling wave solution for a diffusive simple epidemic model with a free boundary

1. 

Department of Applied Mathematics, Faculty of Science, Tokyo University of Science, 1-3 Kagurazaka, Shinjuku-ku, Tokyo 162-8601, Japan

2. 

Department of Mathematics, Faculty of Science and Technology, Tokyo University of Science, 2641 Yamazaki, Noda-shi, Chiba 278-8510, Japan

* Corresponding author: Takeo Ushijima

Received  January 2019 Revised  March 2020 Published  June 2020

In this paper, we proved existence and nonexistence of traveling wave solution for a diffusive simple epidemic model with a free boundary in the case where the diffusion coefficient $ d $ of susceptible population is zero and the basic reproduction number is greater than 1. We obtained a curve in the parameter plane which is the boundary between the regions of existence and nonexistence of traveling wave. We numerically observed that in the region where the traveling wave exists the disease successfully propagate like traveling wave but in the region of no traveling wave disease stops to invade. We also numerically observed that as $ d $ increases the speed of propagation slows down and the parameter region of propagation narrows down.

Citation: Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387
References:
[1]

L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete Contin. Dyn. Syst. Ser. A, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, Lecture Notes in Math., Springer, Berlin, 446 (1975), 5-49.   Google Scholar

[3]

W. W. DingY. H. Du and X. Liang, Spreading in space-time periodic media governed by a monostable equation with free boundaries, Part 1: Continuous initial functions, J. Differential Equations, 262 (2017), 4988-5021.  doi: 10.1016/j.jde.2017.01.016.  Google Scholar

[4]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic mode with a free boundary, SIAM J. Math. Anal., 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary. Ⅱ, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[6]

Y. H. Du and B. D. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.  Google Scholar

[7]

Y. H. DuB. D. Lou and M. L. Zhou, Nonlinear diffusion problems with free boundaries: Convergence, transition speed and zero number arguments, SIAM J. Math. Anal., 47 (2015), 3555-3584.  doi: 10.1137/140994848.  Google Scholar

[8]

Y. H. DuH. Matsuzawa and M. L. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pure Appl. (9), 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.  Google Scholar

[9]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552.  doi: 10.1007/s00285-013-0713-3.  Google Scholar

[10]

A. Ducrot, T. Giletti and H. Matano, Spreading speeds for multidimensional reaction diffusion system of the prey-predator type, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 137, 34 pp. doi: 10.1007/s00526-019-1576-2.  Google Scholar

[11]

J. GeK. I. KimZ. G. Lin and H. P. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, J. Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[12]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Mathematical Models and Methods in Applied Sciences, 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.  Google Scholar

[13]

A. Källén, Thresholds and traveling waves in an epidemic model for ravies, Nonlinear Analysis, Theory & Applications, 8 (1984), 851-856.  doi: 10.1016/0362-546X(84)90107-X.  Google Scholar

[14]

Y. Kaneko and H. Matsuzawa, Spreading speed and sharp asymptotic profiles of solutions in free boundary problems for nonlinear advection-diffusion equations, J. Math. Anal. Appl., 428 (2015), 43-76.  doi: 10.1016/j.jmaa.2015.02.051.  Google Scholar

[15]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.  Google Scholar

[16]

W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics, Proc. Roy. Soc., A115 (1927), 700-721.   Google Scholar

[17]

K. I. KimZ. G. Lin and Q. Y. Zhang, An SIR epidemic model with free boundary, Nonlinear Analysis: Real World Applications, 14 (2013), 1992-2001.  doi: 10.1016/j.nonrwa.2013.02.003.  Google Scholar

[18]

H. Murakawa, Reaction-diffusion system approximation to degenerate parabolic systems, Nonlinearity, 20 (2007), 2319-2332.  doi: 10.1088/0951-7715/20/10/003.  Google Scholar

[19]

S. X. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.  Google Scholar

[20]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

[21]

M. ZhuX. F. Guo and Z. G. Lin, The risk index for an SIR epidemic model and spatial spreading of the infectious disease, Math Biosci Eng., 14 (2017), 1565-1583.  doi: 10.3934/mbe.2017081.  Google Scholar

show all references

References:
[1]

L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete Contin. Dyn. Syst. Ser. A, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, Lecture Notes in Math., Springer, Berlin, 446 (1975), 5-49.   Google Scholar

[3]

W. W. DingY. H. Du and X. Liang, Spreading in space-time periodic media governed by a monostable equation with free boundaries, Part 1: Continuous initial functions, J. Differential Equations, 262 (2017), 4988-5021.  doi: 10.1016/j.jde.2017.01.016.  Google Scholar

[4]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic mode with a free boundary, SIAM J. Math. Anal., 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary. Ⅱ, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[6]

Y. H. Du and B. D. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.  Google Scholar

[7]

Y. H. DuB. D. Lou and M. L. Zhou, Nonlinear diffusion problems with free boundaries: Convergence, transition speed and zero number arguments, SIAM J. Math. Anal., 47 (2015), 3555-3584.  doi: 10.1137/140994848.  Google Scholar

[8]

Y. H. DuH. Matsuzawa and M. L. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pure Appl. (9), 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.  Google Scholar

[9]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552.  doi: 10.1007/s00285-013-0713-3.  Google Scholar

[10]

A. Ducrot, T. Giletti and H. Matano, Spreading speeds for multidimensional reaction diffusion system of the prey-predator type, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 137, 34 pp. doi: 10.1007/s00526-019-1576-2.  Google Scholar

[11]

J. GeK. I. KimZ. G. Lin and H. P. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, J. Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[12]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Mathematical Models and Methods in Applied Sciences, 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.  Google Scholar

[13]

A. Källén, Thresholds and traveling waves in an epidemic model for ravies, Nonlinear Analysis, Theory & Applications, 8 (1984), 851-856.  doi: 10.1016/0362-546X(84)90107-X.  Google Scholar

[14]

Y. Kaneko and H. Matsuzawa, Spreading speed and sharp asymptotic profiles of solutions in free boundary problems for nonlinear advection-diffusion equations, J. Math. Anal. Appl., 428 (2015), 43-76.  doi: 10.1016/j.jmaa.2015.02.051.  Google Scholar

[15]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.  Google Scholar

[16]

W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics, Proc. Roy. Soc., A115 (1927), 700-721.   Google Scholar

[17]

K. I. KimZ. G. Lin and Q. Y. Zhang, An SIR epidemic model with free boundary, Nonlinear Analysis: Real World Applications, 14 (2013), 1992-2001.  doi: 10.1016/j.nonrwa.2013.02.003.  Google Scholar

[18]

H. Murakawa, Reaction-diffusion system approximation to degenerate parabolic systems, Nonlinearity, 20 (2007), 2319-2332.  doi: 10.1088/0951-7715/20/10/003.  Google Scholar

[19]

S. X. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.  Google Scholar

[20]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

[21]

M. ZhuX. F. Guo and Z. G. Lin, The risk index for an SIR epidemic model and spatial spreading of the infectious disease, Math Biosci Eng., 14 (2017), 1565-1583.  doi: 10.3934/mbe.2017081.  Google Scholar

Figure 1.1.  Parameter regions for existence and non existence of traveling wave ($ d = 0 $): (left) $ \gamma \lambda $ plane, (right) $ \gamma a $ plane
Figure 2.1.  $ uv $ phase plane for (2.5), $ a>a^* $ (left), $ a < a^* $ (right)
Figure 3.1.  Numerical shooting in $ uv $ phase plane (left), Profile of the traveling wave (right) $ d = 0, \gamma = 0.3, a = 0.05 (\lambda \sim 0.05128) $
Figure 3.2.  Evolution of the solutions in spreading case ($ \gamma = 0.3 $): Left column; $ \lambda = 0.054159 $, $ T = 100 $, ① $ t = T $, ② $ t = 2T $, ③ $ t = 3T $, ④ $ t = 4T $, ⑤ $ t = 5T $, (top left) $ d = 0 $, (middle left) $ d = 0.1 $, (bottom left) $ d = 1 $. Right column; (top right) Profile of traveling wave $ \lambda = 0.054159 $, $ d = 0 $, (middle right) $ \lambda = 0.254297 $, $ d = 0 $, support of $ I_0 $ is the origin
Figure 3.3.  Evolution of the solutions in vanishing case ($ \gamma = 0.3 $, $ d = 0 $): (left) $ \lambda = 0.027 $, (right) $ \lambda = 0.281066 $, support of $ I_0 $ is fairly large
Figure 3.4.  Estimated speed of propagation: $ \Box\ d = 0, \bigcirc\ 0.1, \ast\ 1 $, (left) speed of propagation versus $ \lambda $, $ \gamma = 0.5 $, (right) speed of propagation versus $ \gamma $, $ \lambda = 0.4 $
Figure 3.5.  Vanishing versus spreading diagram: $ \times $ vanishing, $ + $ spreading, horizontal axis $ \gamma = 1/R_0 $, vertical axis $ \lambda = 1/\mu $, (top left) $ d = 0 $, (top right) $ d = 0.1 $, (bottom) $ d = 1 $
[1]

Fathalla A. Rihan, Hebatallah J. Alsakaji. Stochastic delay differential equations of three-species prey-predator system with cooperation among prey species. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020468

[2]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[3]

Ran Zhang, Shengqiang Liu. On the asymptotic behaviour of traveling wave solution for a discrete diffusive epidemic model. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1197-1204. doi: 10.3934/dcdsb.2020159

[4]

Ching-Hui Wang, Sheng-Chen Fu. Traveling wave solutions to diffusive Holling-Tanner predator-prey models. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021007

[5]

Chueh-Hsin Chang, Chiun-Chuan Chen, Chih-Chiang Huang. Traveling wave solutions of a free boundary problem with latent heat effect. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021028

[6]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[7]

Claudio Arancibia-Ibarra, José Flores, Michael Bode, Graeme Pettet, Peter van Heijster. A modified May–Holling–Tanner predator-prey model with multiple Allee effects on the prey and an alternative food source for the predator. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 943-962. doi: 10.3934/dcdsb.2020148

[8]

Yoshihisa Morita, Kunimochi Sakamoto. Turing type instability in a diffusion model with mass transport on the boundary. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3813-3836. doi: 10.3934/dcds.2020160

[9]

Guihong Fan, Gail S. K. Wolkowicz. Chaotic dynamics in a simple predator-prey model with discrete delay. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 191-216. doi: 10.3934/dcdsb.2020263

[10]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021001

[11]

Rong Wang, Yihong Du. Long-time dynamics of a diffusive epidemic model with free boundaries. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020360

[12]

Lei Yang, Lianzhang Bao. Numerical study of vanishing and spreading dynamics of chemotaxis systems with logistic source and a free boundary. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1083-1109. doi: 10.3934/dcdsb.2020154

[13]

Alex P. Farrell, Horst R. Thieme. Predator – Prey/Host – Parasite: A fragile ecoepidemic system under homogeneous infection incidence. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 217-267. doi: 10.3934/dcdsb.2020328

[14]

Masaharu Taniguchi. Axisymmetric traveling fronts in balanced bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3981-3995. doi: 10.3934/dcds.2020126

[15]

Ting Liu, Guo-Bao Zhang. Global stability of traveling waves for a spatially discrete diffusion system with time delay. Electronic Research Archive, , () : -. doi: 10.3934/era.2021003

[16]

Mohammad Ghani, Jingyu Li, Kaijun Zhang. Asymptotic stability of traveling fronts to a chemotaxis model with nonlinear diffusion. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021017

[17]

Jinfeng Wang, Sainan Wu, Junping Shi. Pattern formation in diffusive predator-prey systems with predator-taxis and prey-taxis. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1273-1289. doi: 10.3934/dcdsb.2020162

[18]

Bopeng Rao, Zhuangyi Liu. A spectral approach to the indirect boundary control of a system of weakly coupled wave equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 399-414. doi: 10.3934/dcds.2009.23.399

[19]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[20]

Shin-Ichiro Ei, Shyuh-Yaur Tzeng. Spike solutions for a mass conservation reaction-diffusion system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3357-3374. doi: 10.3934/dcds.2020049

2019 Impact Factor: 1.233

Article outline

Figures and Tables

[Back to Top]